The development of autoimmune sequelae is one of the characteristic features of drug reaction with eosinophilia and systemic symptoms (DRESS) or drug-induced hypersensitivity syndrome; however, the incidence of sequelae and prognosis of patients with DRESS are unknown.
We sought to investigate the incidence of sequelae, including less well-known sequelae, and long-term prognosis in patients with DRESS/drug-induced hypersensitivity syndrome.
A retrospective cohort study was conducted at a medical center in northern Taiwan using a DRESS/drug-induced hypersensitivity syndrome database. Patients who were followed up for at least 1 year were included in the study.
Nine patients died before interview, whereas 43 patients completed a specially designed questionnaire. The overall cumulative incidence of long-term sequelae was 11.5% (6 of 52 patients). Four patients developed autoimmune diseases, specifically Graves disease (n = 2), type 1 diabetes mellitus (n = 1), and autoimmune hemolytic anemia (n = 1). Alopecia areata was also noted in 1 of the 2 patients with Graves disease. The other 2 patients developed renal failure after visceral involvement and required lifetime hemodialysis.
Our study included a small number of patients. Further, viral studies were not performed.
The sequelae of DRESS can be divided into 2 major types that appear to occur in different age groups: young patients tend to develop autoimmune diseases, whereas elderly patients are more vulnerable to end-organ failure.Le texte complet de cet article est disponible en PDF.
Key words : autoimmune diseases, drug-induced hypersensitivity syndrome, drug reaction with eosinophilia and systemic symptoms, sequelae
Abbreviations used : AIHA, AITD, DM, DRESS, SLE, TSH
| Drs Chen and Chang contributed equally to this work.
| Funding sources: None.
| Conflicts of interest: None declared.